Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


On ARV and Battling Dyslipidemia
Jul 28, 2013

Hi, doc.

First, thanks for your (and your The Body team's) responses to the people asking questions here. Been reading and learning a lot.

I am on Combivir and Sustiva and it is giving me dyslipidemia. My blood tests show that my triglycerides are higher than normal so I was asked to take fish oil supplements. I do a lot of physical activities too. After about 4 months, we have seen a decrease in triglyceride levels, though just a little and still above the reference/range. Point is it seems to be working.

And then I read this article that says omega-3 linked to increased risk of prostate cancer: http://ph.she.yahoo.com/more-evidence-prostate-cancer-omega-3-092500899.html.

The supplement that is helping me battle dyslipidemia (and perhaps future cardiac problems) seems to be putting me at risk of prostate cancer. Is there anything I can do? Maybe continue fish oil supplements, then stop when my triglyceride levels are ok, and then take them again when it goes up (like on-and-off on fish oil capsules as needed)? Perhaps niacin supplements?

I have also read somewhere (I think in The Body or The Body Pro, but I can't recall) that HIV antiretroviral meds have been found to have protective benefits against certain types of cancers. I cannot recall what those cancers are, but I so wish prostate cancer is one.

Response from Dr. Young

Hello and thanks for posting.

To be clear, the reason why we worry about triglycerides and cholesterol is their relationship to cardiovascular disease risks. So before launching into what your need for triglyceride treatments are, note that there are multiple cardiovascular disease risks.

It's therefore relevant to ask about your diet, lifestyle (sedentary or not), family history, etc. Also, note that efavirenz (Sustiva) is also associated with increased triglycerides compared with other third agents (in particular, raltegravir and rilpivirine), so it's conceivable that your medications may be contributing to the modesty high levels.

The recent reports about fish oil supplements and increased risks of prostate cancer are provocative- and certainly if you're at higher risk for prostate cancer (such as family history) are concerning. This reinforces my general MO that the best preventive health strategy isn't a pill or a supplement, but rather, a tobacco-free, exercise-rich and balanced-diet lifestyle.

Perhaps a pragmatic way to look at all of this is to stop your fish oil supplement and see what effect this has on your triglyceride levels.

I hope that helps, BY



Previous
choice of treatment for cd4~50, vl 300k
Next
HIV Doctor in Hyderabad

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement